Ellen Sweeney, RD
Ultima Vez Modificado: 17 de febrero del 2002
Dear OncoLink "Ask The Experts,"
What should a lung cancer patient do if they are losing too much weight? How can they overcome a loss of appetite?
Ellen Sweeney, RD, registered dietitian at the Abramson Cancer Center of the University of Pennsylvania, responds:
Many cancer patients lose weight during their treatment and sometimes after. This is partly due to the effects of the cancer itself on their body but more often due to inadequate calorie intake. Poor appetite, pain, nausea, and loss of taste for foods are common side effects of lung cancer and its treatment that decrease food intake. Before addressing food and calorie intake to correct the problem, pain and nausea need to be managed. Once nausea and pain are under control, providing the proper foods and liquids for adequate calorie intake and weight maintenance is recommended. The diet should consist of small, frequent, high calorie meals and snacks. Small portions work best with reduced appetite and the higher calorie the better.
I recommend reviewing "How to Increase Calories" in the Eating Hints For Cancer Patients booklet. This same booklet may also be available free in your cancer center. Use of added butter, oils, cream, and cheese in foods are encouraged to increase calorie intake. Liquid supplements such as Boost Plus® and Ensure Plus® two to three times daily between meals are also helpful to add extra calories and nutrients needed. If poor appetite and weight loss persist even after using these tips, an appetite medication, such as Megace®, may be appropriate and is often used with lung cancer patients. This can be discussed with the oncologist.
Apr 30, 2014 - Breast cancer survivors who received adjuvant chemotherapy during initial treatment appear to be at increased risk of undesired unemployment during the next four years, according to research published online April 28 in Cancer.
Oct 21, 2014
May 25, 2012